Repository logo

On operator valued measures

Faculty Advisor




Abstract (summary)

We consider positive operator valued measures whose image is the bounded operators acting on an infinite-dimensional Hilbert space, and we relax, when possible, the usual assumption of positivity of the operator valued measure seen in the quantum information theory literature. We define the Radon-Nikod´ym derivative of a positive operator valued measure with respect to a complex measure induced by a given quantum state; this derivative does not always exist when the Hilbert space is infinite dimensional in so much as its range may include unbounded operators. We define integrability of a positive quantum random variable with respect to a positive operator valued measure. Emphasis is put on the structure of operator valued measures, and we develop positive operator valued versions of the Lebesque decomposition theorem and Johnson’s atomic and nonatomic decomposition theorem. Beyond these generalizations, we make connections between absolute continuity and the “cleanness” relation defined on positive operator valued measures as well as to the notion of atomic and nonatomic measures.

Publication Information

McLaren, D., Plosker, S., and Ramsey, C. (2020). On operator valued measures. Houston Journal of Mathematics 46 (2020), 201-226.



Item Type

Article Post-Print




All Rights Reserved